Alert archive / North Carolina / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Newport/Morehead City, NC

February 18, 201112 counties in North Carolina

NWS Newport/Morehead City, NC issued this red flag warning at Feb 18, 2011, 2:38 PM EST for 12 counties in North Carolina. It took effect at Feb 19, 2011, 9:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2011, 2:38 PM EST (19:38 UTC)
In effect from
Feb 19, 2011, 9:00 AM EST
Expired
Feb 19, 2011, 9:00 PM EST
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WWUS82 KMHX 181938
RFWMHX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EST FRI FEB 18 2011

NCZ029-044>047-079>081-090>095-098-191000-
/O.UPG.KMHX.FW.A.0001.110219T1400Z-110220T0200Z/
/O.NEW.KMHX.FW.W.0001.110219T1400Z-110220T0200Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
238 PM EST FRI FEB 18 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM EST
SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING: MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WIND: NORTHWEST WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY: DROPPING TO AROUND 15 PERCENT INLAND TO NEAR 25 
  PERCENT NEAR THE COAST DURING THE AFTERNOON. 

* TEMPERATURES: HIGHS RANGING FROM THE LOW 60S NEAR THE COAST TO 
  LOW 70S INLAND. 

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
845 
WWUS82 KMHX 190728
RFWMHX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
228 AM EST SAT FEB 19 2011

NCZ029-044>047-079>081-090>095-098-192100-
/O.CON.KMHX.FW.W.0001.110219T1400Z-110220T0200Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
228 AM EST SAT FEB 19 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING. 

* TIMING: MID MORNING SATURDAY THROUGH SATURDAY EVENING.

* WIND: NORTHWEST WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY: DROPPING TO AROUND 15 PERCENT INLAND TO NEAR 25 
  PERCENT NEAR THE COAST DURING THE AFTERNOON. 

* TEMPERATURES: HIGHS RANGING FROM THE LOW 60S NEAR THE COAST TO 
  AROUND 70 INLAND. 

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
896 
WWUS82 KMHX 191955
RFWMHX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EST SAT FEB 19 2011

NCZ029-044>047-079>081-090>095-098-200200-
/O.CON.KMHX.FW.W.0001.000000T0000Z-110220T0200Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
255 PM EST SAT FEB 19 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING.

* TIMING: LATE THIS AFTERNOON THROUGH EARLY EVENING.

* WIND: NORTHWEST WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY: AROUND 15 PERCENT INLAND TO NEAR 25 PERCENT ALONG THE
  COAST DURING THE LATE AFTERNOON.

* TEMPERATURES: HIGHS LATE THIS AFTERNOON RANGING FROM THE LOW 60S
  NEAR THE COAST TO AROUND 70 INLAND.

* IMPACTS: CRITICAL FIRE WEATHER CONDITIONS...ALLOWING FOR THE 
  RAPID SPREAD OF WILDFIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Feb 18, 1:51 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 18, 1:51 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
151 PM EST FRI FEB 18 2011

.SYNOPSIS...
A DRY COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE
WILL BUILD IN FROM THE NORTHWEST SATURDAY AND SLIDE OFFSHORE LATE
SUNDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY AND
DROP THROUGH THE REGION TUESDAY. HIGH PRESSURE WILL BUILD IN FROM
THE NORTH WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOISTURE STARVED SFC FRONT AND ACCOMPANYING WEAK SHORT WAVE PUSHES
THRU THE AREA TONIGHT WITH LITTLE FANFARE OTHER THAN SCT CLOUDS
AND NW WIND SHIFT. MIXING INVOF THE LOW LEVEL BNDRY WILL MAINTAIN
MILD TEMPS THRU MUCH OF THE OVRNGT BUT A DROP VERY LATE ON A WEAK
CAA SURGE YIELDS LOWS IN THE MID 40S INLAND TO UPPER 40S/LOW 50S
COAST.

&&

.SHORT TERM /SATURDAY/...
DEEP VERY DRY NW FLOW MOVES IN ON SATURDAY IN THE WAKE OF THE
DEPARTING SFC FRONT/UPPER SHORT WAVE. SNDGS INDICATE THE VERY DRY
AIR ALOFT AND UNIDIRECTIONAL NW FLOW WILL MIX DOWN THE LOW DEW POINT
AIR TO THE SFC. WINDS WILL BE COME GUSTY GIVEN THE VERY STEEP LOW
LEVEL LAPSE RATES WITH SUSTAINED WINDS 20-25 MPH GUSTING TO 35
MPH AT TIMES DURING THE AFTN. THE WARMING DOWNSLOPE FLOW BOOSTS
TEMPS BACK INTO THE 65-70+ RANGE INLAND TMRW WITH LOW 60S FOR OBX
WHERE WIND IS OFF THE WATER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
FORECAST CHALLENGE DURING THE LONG TERM WILL BE TIMING SEVERAL
FRONTAL PASSAGES THROUGH ERN NC. HIGH PRES WILL RIDGE INTO ERN NC
SUN MORNING...AND MIN TEMPS WILL DROP INTO THE 30S. SUNDAY WILL
FEATURE SEASONABLY COOL MAX TS IN THE MID TO UPPER 50S...WITH
UPPER 40S IN THE OBX.

PROGRESSIVE PATTERN CONTINUES INTO EARLY NEXT WEEK AS THE SFC HIGH
MOVES EAST. BRIEF RETURN FLOW AS SW WINDS DEVELOP ON MON AHEAD OF
NEXT FRONTAL PASSAGE AND APPROACHING MID LEVEL TROUGH. AFTERNOON
TEMPS WILL ONCE AGAIN CLIMB INTO THE LOWER 70S...WITH NEAR 60
READINGS OBX. MED AND LONG RANGE MODEL SUITES HAVE COME INTO
SLIGHTLY BETTER AGREEMENT ON FRONT PASSING THROUGH SOMETIME ON TUE.
GULF WILL BE CUT OFF ONCE AGAIN WITH THIS FROPA...SO NO PRECIP IS
EXPECTED. TEMPS LOOK TO COOL TO BELOW NORMAL FOR WED.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
/SHORT TERM TODAY AND TONIGHT/...
DESPITE OVRNGT FRONTAL PASSAGE...VFR EXPECTED THRU THE TAF PERIOD
GIVEN THE LIMITED BNDRY LAYER MOISTURE. NW WINDS WILL PICK UP AS
MIXING INCREASES AFTER SUNRISE TMRW WITH GUSTS TO 25 KT EXPECTED
BY MIDDAY.

/LONG TERM SATURDAY THROUGH TUESDAY/...
AS OF 530 AM FRI...VFR OVER THE WEEKEND AS VERY DRY AIR SPREADS IN
WITH HIGH PRESSURE FROM THE NW. FRONT WILL APPROACH FROM THE NW MON
AND MOVE INTO THE AREA TUE. BEST CHC FOR POSS SOME REDUCED CIGS
WOULD BE LATER MON INTO TUE ASSOC WITH THE FRONT.

&&

.MARINE...
/SHORT TERM TONIGHT AND FRIDAY/...
AS COLD FRONT APPROACHES EXPECT CONT INCREASE OF SW WINDS WITH 15
TO 20 KTS EXPECTED MOST WTRS AND 20-25KT FOR CENTRAL LEG. WILL
CONT SCA S OF LOOKOUT FOR NOW SINCE DO SHOW SOME 6 FT SEAS FAR
OUTER WTRS BUT LOOKS MARGINAL AT BEST. ADDED SOME FOG FOR COASTAL
WATERS BASED ON NEAR SHORE OBS SHOWING VSBYS AT TIMES REDUCED TO
LESS THAN 1 MILE BUT VIS SATL SHOWS THIS AREA THINNING/SHRINKING
SO MAY DISSIPATE THIS AFTN. WINDS GO W THEN EVENTUALLY NW
OVERNIGHT WITH FROPA. SPEEDS BEHIND FRONT INIT NOT VERY STRONG AND
THINK SEAS WILL DROP FAIRLY QUICKLY SO PLAN ON ENDING SCA LATER
TONIGHT ALL WTRS.

/LONG TERM SATURDAY THROUGH THURSDAY/
CHALLENGES FOR THE MARINE IN THE LONG TERM WILL BE TIMING OF FRONTAL
PASSAGES AND ABRUPT CHANGES IN WIND DIRECTION AND INTENSITY. COLD
FRONT WILL HAVE PASSED THROUGH ERN NC SAT MORNING...WITH WINDS
VEERING NW AND BECOMING GUSTY. INITIAL SHOT OF CAA WILL BE
MODEST...SO THINK SMALL CRAFT CRITERIA WILL NOT BE MET DURING SAT.
BY SAT NIGHT...DEEP MID LEVEL WAVE MOVES OFF THE GULF OF MAINE AS
HIGH RIDGES INTO THE MIDDLE APPALACHIANS. ISALLOBARIC COUPLING AND
CAA WILL INCREASE WINDS QUITE DRAMATICALLY SAT NIGHT THROUGH SUN
MORNING. THINKING SMALL CRAFT CRITERIA WILL BE MET EASILY FOR THE
NORTHERN OBX AND SWELL HEIGHTS MAY BE QUITE HIGH DUE TO THE
DEEPENING LOW IN CANADIAN MARITIMES.

SFC HIGH BUILDS IN BRIEFLY ON SUN AFTERNOON...ALLOWING FOR GRADIENT
TO RELAX. THE HIGH WILL QUICKLY MOVE EASTWARD WITH RETURN FLOW
ENSUING ON SUN NIGHT. MAY REACH SMALL CRAFT ADV ONCE AGAIN ON
MON/MON NIGHT THOUGH WITH WAA REGIME THERE IS STILL MUCH UNCERTAINTY
ON THIS.

LOW PRES MOVES EASTWARD THROUGH MID ATLANTIC ON TUE...DRAGGING A
SHARP COLD FRONT SOUTHWARD. WINDS ABRUPTLY TURN NRLY AND AGAIN WITH
STRONG CAA COULD SEE WINDS AND WAVES QUITE HIGH BEHIND FROPA.

&&

.FIRE WEATHER...
ISSUED FIRE WEATHER WATCH FOR SATURDAY AND WILL LIKELY UPGRADE TO
A RED FLAG WARNING EITHER THIS AFTN OR OVERNIGHT. NW WINDS 15-25
MPH WITH GUSTS 30+ COMBINED WITH LOW RHS OF 15-25% WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS TMRW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NCZ029-044>047-079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST SATURDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST SATURDAY FOR AMZ158.

&&

SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC/RF
LONG TERM...TL
AVIATION...BTC/RF
MARINE...BTC/RF/TL
FIRE WEATHER...BTC
Hazardous weather outlook, Feb 18, 12:17 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1217 PM EST FRI FEB 18 2011

NCZ029-044>047-079>081-090>095-098-191730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
1217 PM EST FRI FEB 18 2011

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW RELATIVE HUMIDITIES AND GUSTY NORTHWEST WINDS WILL PRODUCE AN
INCREASED FIRE DANGER ACROSS THE AREA SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-191730-
OUTER BANKS DARE-OUTER BANKS HYDE-
1217 PM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 9:55 AM ESTFire Weather WatchMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more5 hr

Nearby

Red Flag Warnings in North Carolina, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.